Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

June 28, 2021McDonough County, Warren County, Illinois

NWS Quad Cities, IA issued this special weather statement at Jun 28, 2021, 2:39 PM CDT for McDonough County, Warren County, Illinois. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2021, 2:39 PM CDT (19:39 UTC)
Expired
Jun 28, 2021, 4:15 PM CDT
In force
96 min
Issued by
NWS Quad Cities, IA

Counties McDonough County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 114 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

707 
WWUS83 KDVN 281939
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
239 PM CDT Mon Jun 28 2021

ILC067-071-109-187-IAC057-282115-
Hancock-Henderson-Warren-McDonough-Des Moines-
239 PM CDT Mon Jun 28 2021

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT NORTHEASTERN HANCOCK...
SOUTHERN HENDERSON...SOUTHERN WARREN...NORTHERN MCDONOUGH AND
SOUTHERN DES MOINES COUNTIES UNTIL 415 PM CDT...

At 237 PM CDT, radar indicated heavy rain from thunderstorms falling
over Disco, or 14 miles southeast of Burlington, moving east at 25
mph.

Winds in excess of 30 mph are possible with this storm, along with 
possible minor flooding.

Locations impacted include...
Macomb, Bushnell, La Harpe, Roseville, Stronghurst, Blandinsville,
Good Hope, Prairie City, Carman, Terre Haute, Bardolph, Raritan,
Sciota, Western Illinois University, Little Swan Lake, New
Philadelphia, Burnside, Disco, Walnut Grove and Greenbush.

Torrential rainfall is also occurring with this storm, with rainfall 
rates around 2-3" per hour. Minor flooding of low lying areas, 
creeks, streams and urban areas is possible. If you encounter water 
over a roadway, do not drive through it.

LAT...LON 4044 9111 4066 9114 4067 9112 4070 9111
      4070 9114 4076 9115 4091 9044 4043 9045
TIME...MOT...LOC 1937Z 258DEG 23KT 4061 9100 

$$

Gunkel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jun 28, 12:39 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 28, 12:39 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1239 PM CDT Mon Jun 28 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 321 AM CDT Mon Jun 28 2021

Showers have developed overnight, although with relatively low
coverage, in a corridor from northeast Missouri toward the Quad
Cities and points to the east. So far the rain hasn't been very
widespread, but there have been heavier downpours forming over
the past few hours. Early morning temps are in the upper 60s to
lower 70s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 321 AM CDT Mon Jun 28 2021

Key Messages:

*A Flash Flood Watch has been issued approximately along and
 south of a line from Bureau County to Mercer County to Clark
 County, MO. The watch is in effect from 7 AM this morning through
 Tuesday evening.

*Rounds of heavy rain are expected Today through Tuesday as
 scattered showers and thunderstorms move in from southwest to
 northeast. A tropical-like air mass will support very heavy rainfall
 rates, potentially reaching 2-3 inches per hour in the hardest
 hit areas.

Today

An upper trough across the Northern Plains and Upper Midwest,
along with a surface low tracking across Minnesota, will act to
pull an anomalously moist air mass into eastern Iowa and
northwest Illinois today. Forecast PWATs are around 2 inches
up to the highway 30 corridor, which is 2.5 standard deviations
above the late June climatological mean per NAEFS.

Building instability with 500-1500 J/kg MUCAPE, weak but
persistent low/mid-level isentropic lift, and large scale ascent
in the right entrance region of an upper jet, should lead to an
increase in shower and thunderstorm coverage from late this
morning into the afternoon. The favored area for the most
widespread and heaviest rainfall is southeast of a line from
Sterling, IL to the Quad Cities to Keokuk, IA. To the west of this
line, amounts will drop off quickly and much lower areal coverage
is anticipated. Freezing levels near 14 kft and a moist 925-700mb
profile will result in very efficient rainfall via collision-
coalescence warm rain processes.

Flash flood guidance from the NCRFC is in the 1.5-2" range for
1-hr and 2-3" range for 3-hr. Based on the very moist air mass
forecast to advect in from the south today, there is potential for
hourly rainfall rates to reach 2-3 inches. Thus the concern for
localized flash flooding. Additionally, the heavy rain will be
falling on saturated ground. It is worth a mention that, even in
the flash flood watch area, rainfall amounts are expected to vary
considerably over short distance due to the convective nature of
the showers and storms. Because of this, some locations may
receive less than a half inch while others could get over 3 inches
by early Tuesday. Uttech

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 321 AM CDT Mon Jun 28 2021

There is concern about a potential heavy rain event that starts
prior to sunrise Tuesday and continues for a good part of the day.
The active weather pattern will continue through Wednesday until a
frontal passage occurs.

Tuesday and Tuesday night
Assessment...high confidence on heavy rain occurring but low
confidence on amounts and axis of the heavy rain.

A seasonably strong upper level disturbance will move through the
area bringing another round of rain. Atmospheric moisture will be
extremely high and warm rain processes will result in convection
being very efficient in producing rain and high rainfall rates.

Although very little rain has occurred over the previous 36-48 hours
the ground is still moist from previous rainfall.

Convection will increase in areal coverage across the area Tuesday
morning before a decrease from west to east during the afternoon.

There is a potential for bands of showers and thunderstorms to
develop and move repeatedly over the same areas and produce
excessive rainfall. Based on internal signals from the models, areas
along/east of a line from Kahoka, MO to Sterling, IL currently look
to be most at risk for excessive rainfall.

Wednesday and Wednesday night
Assessment...medium confidence

The next front will slowly move through the area Wednesday and
Wednesday night as an upper low drops into the upper Midwest. The
model consensus has the highest pops generally south of a line from
Sterling, IL to Ottumwa, IA. Atmospheric moisture levels will still
be high so storms will be very efficient in producing high rainfall
rates.

Thursday through Friday
Assessment...medium confidence

With the tropical moisture feed pushed well south and east of the
area, rain chances will take on a more diurnal nature. Convection
will be isolated to scattered with the better rain chances during
the afternoon and evening hours. However with an upper low dropping
into Wisconsin the potential is there for some convection to persist
overnight.

Friday night through Sunday
Assessment...medium confidence

The model consensus has mainly dry conditions across the area.
However I cannot fully rule out the possibility of diurnal
convection developing during the afternoon. If convection would
develop it would be isolated in nature.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1235 PM CDT Mon Jun 28 2021

IFR to VFR conditions will continue through the TAF period, as
continuous showers and storms can be seen, especially overnight
tonight. Heavy rainfall with thunderstorms and low cloud bases
accompanying them will be the cause for low cigs and visibilities.
There will be a lull in coverage this afternoon, but will pick
back up tonight. Winds will generally be light and from the
south, shifting to southwest overnight. Best chances for TSRA will
be at MLI and BRL, but cannot be ruled out elsewhere tonight. Will
be added to TAFs as confidence grows.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Tuesday evening for Clinton-Des Moines-
     Henry IA-Lee-Louisa-Muscatine-Scott-Van Buren.

IL...Flash Flood Watch through Tuesday evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Rock
     Island-Stephenson-Warren-Whiteside.

MO...Flash Flood Watch through Tuesday evening for Clark-Scotland.

&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...08
AVIATION...Gunkel
Hazardous weather outlook, Jun 28, 4:37 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
437 AM CDT Mon Jun 28 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
437 AM CDT Mon Jun 28 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A Flash Flood Watch is in effect for areas approximately along
and south of a Sterling, Illinois to Kahoka, Missouri line. The
main concern is for 1 to 3 inch per hour rainfall rates and
localized flash flooding in the hardest hit areas. Occasional
lightning strikes are also possible through tonight. Please refer
to the Flash Flood Watch headline for additional details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There is a daily risk of thunderstorms Tuesday through Friday. At
this time no severe storms are expected.

Heavy rain is possible on Tuesday that may lead to isolated flash
flooding. A flash flood watch is in effect for areas south of a
Sterling, Illinois to Kahoka, Missouri line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. Rainfall
reports over one inch will be appreciated.

Uttech/08

In the hours before

Special weather statement, Jun 28, 12:01 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1201 PM CDT Mon Jun 28 2021

IAC111-177-MOC045-199-281900-
Van Buren-Lee-Scotland-Clark-
1201 PM CDT Mon Jun 28 2021

...TORRENTIAL RAINFALL WILL AFFECT VAN BUREN...LEE...SCOTLAND AND
CLARK COUNTIES UNTIL 200 PM CDT...

At 1200 PM CDT, a strong thunderstorm was located near Memphis,
moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm, along with
possible minor flooding.

Locations impacted include...
Fort Madison, Keokuk, Kahoka, Memphis, Nauvoo, Keosauqua, Hamilton,
Warsaw, West Point, Donnellson, Montrose, Wayland, Birmingham,
Milton, Bonaparte, Stockport, Wyaconda, Cantril, Alexandria and
Franklin.

Torrential rainfall is also occurring with this storm, with rainfall
rates around 2-3" per hour. Minor flooding of low lying areas,
creeks, streams and urban areas is possible. If you encounter water
over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4059 9235 4060 9218 4090 9218 4090 9172
      4081 9172 4081 9140 4071 9121 4072 9116
      4070 9111 4064 9119 4061 9134 4055 9141
      4050 9136 4040 9137 4035 9146 4025 9150
      4026 9195 4030 9195 4030 9235
TIME...MOT...LOC 1700Z 239DEG 30KT 4046 9208

Gunkel
Local storm report, Jun 28, 12:20 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1220 PM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     HEAVY RAIN       4 SSE CRAWFORD          40.41N 92.24W
06/28/2021  M2.50 INCH       SCOTLAND           MO   TRAINED SPOTTER

            RAINFALL IN THE PAST HOUR. MINOR STREET
            FLOODING.

&&

HAASE
Special weather statement, Jun 28, 1:36 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
136 PM CDT Mon Jun 28 2021

ILC067-071-IAC057-111-MOC045-281900-
Hancock-Henderson-Des Moines-Lee-Clark-
136 PM CDT Mon Jun 28 2021

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT NORTHERN HANCOCK...
SOUTHWESTERN HENDERSON...SOUTHWESTERN DES MOINES...LEE AND
NORTHEASTERN CLARK COUNTIES UNTIL 200 PM CDT...

At 134 PM CDT, radar indicated heavy rain from thunderstorms falling
over Montrose, or over Nauvoo, moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm, along with
possible minor flooding.

Locations impacted include...
Burlington, Fort Madison, Keokuk, Nauvoo, West Burlington, Hamilton,
Warsaw, La Harpe, West Point, Dallas City, Donnellson, Montrose,
Stronghurst, Middletown, Carman, Terre Haute, Alexandria, Ferris,
Franklin and Gulf Port.

Torrential rainfall is also occurring with this storm, with rainfall
rates around 2-3" per hour. Minor flooding of low lying areas,
creeks, streams and urban areas is possible. If you encounter water
over a roadway, do not drive through it.

LAT...LON 4035 9149 4054 9166 4081 9141 4081 9137
      4083 9137 4082 9091 4051 9091
TIME...MOT...LOC 1834Z 239DEG 30KT 4055 9144

Gunkel
Local storm report, Jun 28, 1:53 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
153 PM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       CANTRIL                 40.64N 92.07W
06/28/2021  M1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            RAINFALL TODAY THROUGH 1 PM.

&&

RW
Special weather statement, Jun 28, 2:30 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
230 PM CDT Mon Jun 28 2021

IAZ066-068-ILZ009-015-282015-
Whiteside-Rock Island-Scott-Clinton-
230 PM CDT Mon Jun 28 2021

...Showers and Thunderstorms affecting northeastern Rock Island...
Whiteside...northeastern Scott and southeastern Clinton Counties
may produce Funnel Clouds...

At 224 PM CDT...A scattered line of showers and thunderstorms
stretched from near Dewitt, Iowa in Clinton county to the Sterling-
Rock Falls area in eastern Whiteside county.  These storms may
produce funnel clouds that have a low chance of touching down.

LOCATIONS IMPACTED INCLUDE...
Clinton, Sterling, Rock Falls, Morrison, DeWitt, Camanche, Fulton,
Prophetstown, Erie, Garden Plain, Albany, Princeton, Long Grove,
Tampico, Cordova, Lyndon, McCausland, Low Moor, Deer Grove and East
Clinton.

If these storms approach your location, be prepared to move to a
place of safety.

LAT...LON 4168 9065 4191 9052 4189 8963 4160 8963
TIME...MOT...LOC 1924Z 180DEG 0KT 4171 9011

Wolf
Special weather statement, Jun 28, 2:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
239 PM CDT Mon Jun 28 2021

ILC067-071-109-187-IAC057-282115-
Hancock-Henderson-Warren-McDonough-Des Moines-
239 PM CDT Mon Jun 28 2021

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT NORTHEASTERN HANCOCK...
SOUTHERN HENDERSON...SOUTHERN WARREN...NORTHERN MCDONOUGH AND
SOUTHERN DES MOINES COUNTIES UNTIL 415 PM CDT...

At 237 PM CDT, radar indicated heavy rain from thunderstorms falling
over Disco, or 14 miles southeast of Burlington, moving east at 25
mph.

Winds in excess of 30 mph are possible with this storm, along with
possible minor flooding.

Locations impacted include...
Macomb, Bushnell, La Harpe, Roseville, Stronghurst, Blandinsville,
Good Hope, Prairie City, Carman, Terre Haute, Bardolph, Raritan,
Sciota, Western Illinois University, Little Swan Lake, New
Philadelphia, Burnside, Disco, Walnut Grove and Greenbush.

Torrential rainfall is also occurring with this storm, with rainfall
rates around 2-3" per hour. Minor flooding of low lying areas,
creeks, streams and urban areas is possible. If you encounter water
over a roadway, do not drive through it.

LAT...LON 4044 9111 4066 9114 4067 9112 4070 9111
      4070 9114 4076 9115 4091 9044 4043 9045
TIME...MOT...LOC 1937Z 258DEG 23KT 4061 9100

Gunkel

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:19 AM CDTFlash Flood WatchDVNClinton, Des Moines, Henry, Lee, Louisa, Muscatine and 2 more38 hr
Jun 28, 12:01 PM CDTSpecial Weather StatementDVNLee, Van Buren119 min
Jun 28, 12:20 PM CDTFlash Flood WarningDVNVan Buren5 hr
Jun 28, 1:36 PM CDTSpecial Weather StatementDVNLee24 min
Jun 28, 2:30 PM CDTSpecial Weather StatementDVNWhiteside45 min
Jun 28, 4:23 PM CDTSpecial Weather StatementDVNHancock, McDonough112 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.